MAUDE Adverse Event Report: OGDEN MANUFACTURING PLANT OPTIFLUX F16NRE DIALYZER FINISHED ASSY; DIALYZER, CAPILLARY, HOLLOW FIBER

OGDEN MANUFACTURING PLANT OPTIFLUX F16NRE DIALYZER FINISHED ASSY; DIALYZER, CAPILLARY, HOLLOW FIBER
Model Number 0500306E
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/05/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.
 
Event or Problem Description
A user facility registered nurse (rn) reported that an internal dialyzer blood leak occurred approximately thirty minutes into a patient¿s hemodialysis (hd) treatment.The blood leak was visually observed on the dialysate side of the dialyzer.There was no damage identified on the dialyzer.The machine, a gambro phoenix, alarmed with a blood leak.Blood leak test strips were used and they tested positive for the presence of blood.The patient¿s estimated blood loss (ebl) was approximately 260 ml.The rn confirmed there was no patient injury, no adverse effects were experienced, and no medical intervention was required as a result of the event.The patient completed their treatment after being re-setup with new supplies on a different machine.The complaint device was reportedly available to be sent back to the manufacturer for a physical evaluation.
 
Additional Manufacturer Narrative
Plant investigation: the complaint device was returned to the manufacturer for physical evaluation.The corporate provided blood port caps and adapter caps were returned attached to the dialyzer.A gross visual evaluation of the dialyzer and dialyzer fibers was performed.There was blood contamination noted throughout the dialyzer.Multiple potted fiber fragments and broken fibers were identified throughout the entire length of the dialyzer.The opposing ends of the fibers could not be isolated due to the quantity of broken fibers.Further visual examination of the sample did not identify any other damage or irregularities (aside from the damaged fibers).Due to the visualization of broken fibers within the dialyzer housing, a leak test was not performed.A production records review was performed on the reported lot.An investigation of the device history records (dhr) was then conducted by the manufacturer.There was no indication of product nonacceptance, deviation, non-conformance, rework, labeling or process control failure during the manufacturing process which could be associated with the reported event.The lot met all release criteria.The cause for the multiple broken fibers on the dialyzer is unknown.The dialyzer manufacturing process has multiple controls in place to reject product with an internal leak/broken fiber during production.Dialyzers with broken fibers, as seen in the returned sample, would have been rejected by these controls.Review of the production records did not show that similar issues occurred during lot manufacture.No other customers have reported any complaints of any type against this lot number.No similar damage has been seen on returned dialyzers from any lot number in the previous 18 months of product manufacture.However, due to the identification of multiple potted fiber fragments and broken fibers, the investigation into the complaint was able to confirm the reported event.

Brand Name
OPTIFLUX F16NRE DIALYZER FINISHED ASSY
Common Device Name
DIALYZER, CAPILLARY, HOLLOW FIBER
Manufacturer (Section D)
OGDEN MANUFACTURING PLANT
director, site quality
475 west 13th street
ogden UT 84404
MDR Report Key9516970
Report Number1713747-2019-00393
Device Sequence Number11252832
Product Code FJI
UDI-Device Identifier00840861100071
UDI-Public00840861100071
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K043244
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2022
Device Model Number0500306E
Device Catalogue Number0500306E
Device Lot Number19CU01021
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/20/2019
Device Age MO
Initial Date Received by Manufacturer 12/09/2019
Supplement Date Received by Manufacturer01/24/2020
Initial Report FDA Received Date12/24/2019
Supplement Report FDA Received Date02/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR
Patient Weight84